Can You Overdose on Lortab? December 6th, 2019 The Recovery Village at Palmer Lake
Blog & News Can You Overdose on Lortab?

Can You Overdose on Lortab?

Two people running

Sometimes you may start taking a medication for a valid reason and not know too much about what you are taking and how it might affect you over time. Lortab, for instance, is an opioid that is not as well-known or recognizable as some others like Vicodin or Oxycontin. But one form of this medication is the same hydrocodone and acetaminophen combination as Vicodin, while the other form has aspirin instead of acetaminophen.

Lortab is prescribed to relieve pain, but it can be very easy to take more Lortab than prescribed or to continue taking it after it may no longer be needed for pain. If that happens, it is more likely to develop a dependence on the drug that could, in turn, lead to addiction.

When Lortab Is Misused

The longer Lortab is taken, the more likely you are to develop a tolerance to it. Tolerance means that more of the drug is needed to get the same effect. Some start taking higher doses of Lortab as their tolerance increases, while others may crush the pills and snort them to intensify the drug’s effects. In either case, taking more of the drug than prescribed will increase the risk of an overdose because your body can only handle so much Lortab at once.

Another overdose risk for those taking Lortab comes when the drug is taken at the same time as other drugs or alcohol. Because alcohol and some other drugs are nervous system depressants like Lortab, they act on the body in the same way and the effects of the combined drugs are stronger. When the nervous system is depressed too much, breathing could slow down dangerously, as well as other critical bodily functions in your heart and brain.

A man wearing glasses drinking coffee

Lortab Side Effects

If you are taking the drug and experience Lortab side effects — such as trouble breathing, dizziness, weakness or blue skin, lips or fingernails — you should immediately call 911 and get medical help. If you have access to Narcan, also known as naloxone, you should take a dose of it as soon as possible to counteract the effects of a Lortab overdose. You should still get medical attention because the effects of Narcan may wear off before excess levels of Lortab can completely clear your system.

It is possible to overdose on Lortab even if no other drugs or alcohol are taken at the same time if the amount taken is too much for your system to handle. Lortab and all hydrocodone varieties have a half-life, which means that after a certain period of time, half of the drug leaves your system. The other half does not, however, and if you take more of the drug while too much of it is still in your system, you could risk overdosing.

Treatment for addiction to Lortab could save your life. If you need help with a Lortab addiction,  please contact The Recovery Village Palmer Lake today to access treatment resources.

Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.